Coughing and Heart Failure: Cardiac Cough Explained

Why a Cough May Be an Important Sign of Heart Failure

Senior woman coughing at the doctor
BSIP/Getty Images  

Most people associate coughing with a lung or airway problem, not with the heart. But, it is not unusual for people who have heart failure to experience significant coughing. In fact, a cough may be an important sign that heart failure treatment is inadequate—or even that the treatment may be causing problems.

Heart Failure

Although it sounds total and catastrophic—like a power failure—"heart failure" doesn't mean that the heart just stops, that's cardiac arrest. Rather, heart failure simply means that the heart's pumping ability has been impaired to the extent that the heart is not always able to keep up all the demands of the body.

Heart failure can result from a variety of cardiac disorders, including coronary artery disease (CAD)hypertensionhypertrophic cardiomyopathydiastolic dysfunction, and heart valve disease, among several others. Over a million people each year are hospitalized with heart failure.

People with heart failure may experience weakness, fatigue, poor exercise tolerance, unusual dyspnea (shortness of breath) when exercising or when lying down (a symptom called orthopnea), edema (swelling) in the ankles, and sometimes cough.

One common problem with heart failure is that, due to the heart's inefficient pumping ability, blood returning to the heart from the lungs tends to back up, producing pulmonary congestion. This is why people with heart failure are often said to have "congestive heart failure."

With pulmonary congestion, fluid (and even a little blood) can leak into the alveoli (air sacs) of the lungs. This lung fluid is what's largely responsible for the dyspnea commonly experienced by people with heart failure. Because coughing is the body's way of clearing the airway and bronchial passages, it makes sense that a cough can also result from pulmonary congestion.

Cardiac Cough

Coughing that is caused by heart failure can take several forms. A wet cough producing frothy sputum that may be tinged pink with blood is quite common with heart failure. Heavy wheezing and labored breathing can also accompany spells of coughing, along with a bubbling feeling in the chest or even a whistling sound from the lungs.

Impressive coughing symptoms like this usually are a sign that heart failure has become substantially worse, and indeed such coughing is usually accompanied by a general flare-up of heart failure symptoms.

These symptoms are likely to include dyspnea, orthopnea, edema, and even paroxysmal nocturnal dyspnea (waking up in from sleep in the middle of the night, gasping, and coughing). People who have this severe form of cardiac cough are generally sick enough to seek medical help without much prompting.

Cardiac cough can also take a much less severe form. Some people with heart failure will develop an annoying, more chronic, drier cough that may produce a small amount of white or pink frothy mucus. Some who have this less severe form of cardiac cough may write it off as being due to some other cause and may fail to seek medical assistance.

If they delay seeing a doctor, however, symptoms of heart failure are likely to become substantially worse before too long. So, anyone who has been told they have heart failure should never ignore the onset of cough, even if they consider it to be pretty mild.

See your doctor if you have heart failure and a new onset of cough, no matter how mild or severe.

Medication-Related Cough

Ironically, coughing also is a common adverse effect of a class of medication that's frequently prescribed for heart failure: angiotensin-converting enzyme (ACE) inhibitors. ACE inhibitors are helpful for heart failure because they dilate the arteries, making it easier for the heart to pump blood.

However, these drugs produce a cough in about four percent of people who take them. The cough associated with ACE inhibitors is an annoying, dry hacking cough that does not produce sputum.

While there are reports that suggest taking non-steroidal anti inflammatory drugs (NSAIDs) may improve the cough caused by ACE inhibitors, in the large majority of people who have this problem, the drug has to be discontinued. Often, the ACE inhibitor can be switched to an angiotensin II receptor blocker (ARB), which has many of the same advantages as the ACE inhibitor, but which causes coughing less frequently. A change in medication can help relieve a dry, hacking cough due to ACE inhibitors.

A Word From Verywell

Cardiac cough is an important sign that heart failure is worsening. In most cases, this symptom—and the worsening heart failure—will respond to an adjustment in heart failure therapy. For this reason, people with heart failure should never ignore the onset of cough.

Was this page helpful?
Article Sources